Hiv, fatigue, and...*cough*insanity?*cough*

Question

Hey Dr. Bob!

Thanks for inviting me over to this forum - I'm still cackling over that letter from Dubya. Geez, is it '08 yet?

I think I have a fatigue-related question. I'm a 25yo female, about to go in for more labs but the last ones had me at a 600 CD4 count and a 500,000 vl. For the past month or so, I've had some trouble waking up and I've been getting tired anywhere from five to seven o'clock. I've gotten into the habit of drinking coffee in the evening for a second wind. Today, though, was weird. Finally got up, could not concentrate, felt like I was still asleep..laid back down, and was totally not in touch with reality. I felt like I was drugged - couldn't think, felt like I was being attacked by bad memories, emotions all over the place. After the worst was over I was talking about something completely normal and broke into tears. Is HIV making me insane? Haha. Alright, I don't know if I should hit the submit question button, but I'm kinda freaked out.

I hope all is well with you - take care, much love.

Answer

Hello,

Is HIV making you insane? Nah, anyone who laughs at my Dubya jabs is perfectly sane in my book. Now the folks who think Dubya's "New New Way Froward Part 2, The Surge" will work, they are the real whack jobs!

HIV-related fatigue is extremely common and often multifactorial in etiology. Take a read through the archives of this forum to learn more about the common and not-so-common causes of HIV-associated fatigue. In your case involving fatigue, inability to concentrate and emotional lability, I would particularly investigate the possibility of a psychological cause. Depression can be associated with all the symptoms you mention. Talk to your HIV doctor about your concerns. Together you can develop a plan to identify and treat the specific underlying cause(s) of your fatigue and thereby recharge your batteries, OK?

Good luck.

Dr. Bob